Telaprevir May Cause Severe Cutaneous Eruptions NEW YORK (Reuters Health)

From Reuters Health Information
Telaprevir May Cause Severe Cutaneous Eruptions
NEW YORK (Reuters Health)

Apr 19 - The antiviral agent telaprevir (Incivek) has been associated with severe cutaneous eruptions, including the DRESS syndrome (drug reaction with eosinophilia and systemic symptoms), a new report warns.

"I would like physicians to be aware of DRESS occurring in patients on telaprevir-based therapy, as its effectiveness in hepatitis C is sure to make its use more ubiquitous in the future," Dr. Peggy A. Wu from Beth Israel Deaconess Medical Center, Boston, Massachusetts, told Reuters Health in an email. "Presentation tends to be later, around 3-12 weeks, and common symptoms include fever and extensive rash."

In the March 1 online issue of the Journal of Hepatology, Dr. Wu and Dr. Steven T. Chen reported on three patients out of 56 patients at risk (5%) who developed probable or definite DRESS during therapy with telaprevir, peginterferon, and ribavirin.
The three patients were a 60-year-old man in week seven of treatment, a 56-year-old woman who had completed seven weeks of treatment, and a 55-year-old woman who presented a week after completing 12 weeks of telaprevir therapy.

All three cases were managed successfully with discontinuation of medications, topical class I corticosteroids, and systemic antihistamines.

In phase II and III clinical trials involving over 3,800 patients, 3.7% of telaprevir-treated patients developed severe cutaneous adverse events, the researchers note. The U.S. Food and Drug Administration approved telaprevir for treating HCV infection on May 23, 2011 and included DRESS among its warnings and precautions.

"The most feared complication of DRESS is end-organ damage, which in extreme cases can be life-threatening," Dr. Wu said, "so it is important to identify the syndrome early to stop the offending medications and monitor the disease."

"These are observations from a single institution during a finite amount of time," she added. "More information is needed to determine the true incidence of DRESS in telaprevir-treated patients, their prognosis, risk factors, and optimal treatment."

At this point there are no standard measures for preventing DRESS, according to Dr. Wu. "Future studies may involve genotyping those who have DRESS on telaprevir-based therapy and screening patients with associated HLA type or slow metabolism prior to receiving the medication," she said. "Although testing for human herpes virus 6 reactivation is not commonly done in this country, its association with DRESS has been made in other countries, and it may be worth screening for in the future."

SOURCE: http://bit.ly/HJbDoq
J Hepatol 2012.
http://www.medscape.com/viewarticle/762337

0 comments:

Post a Comment